Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 16, NWS New York, NY

August 3, 2000Orange County, New York

NWS New York, NY issued this flash flood warning at Aug 3, 2000, 1:47 PM EDT for Orange County, New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 1:47 PM EDT (17:47 UTC)
Expired
Aug 3, 2000, 3:15 PM EDT
In force
88 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 031749
FFWOKX
NYC071-031915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
147 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     WEST CENTRAL ORANGE...

* UNTIL 315 PM EDT...

* AT 147 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* DOPPLER RAINFALL ESTIMATES OF 2 1/2 INCH TO 3 INCHES PER HOUR WERE
  OCCURRING WITH THIS SLOW MOVING STORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

PW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4150 7448 4134 7458 4134 7467 4143 7475

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:20 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 10:20 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1020 AM EDT THU AUG 3 2000

MOISTURE FEED HELPING SHOWERS TO PERSIST THIS MORNING AND ARE
STRETCHING INTO WESTERN ZONES ATTM. MEANWHILE...COLD FRONT EXTENDING
ACROSS GRTLKS REGION WILL APPROACH FROM THE WEST AND CONVECTION WILL
FIRE UP AHEAD OF IT. PLENTY OF MOISTURE IN PLACE. ACTUALLY OUR
SOUNDING VERY MOIST ALL THE WAY UP THE COLUMN...SO WET BULB ZERO
VERY HIGH (14K). HOWEVER...UPSTREAM SOUNDINGS AND NORTHERN SOUNDINGS
DO SHOW MID AND UPPER LEVEL DRYING. SO...SEVERE THREAT A POSSIBILITY
BUT FEEL IT WILL BE MAINLY NORTH AS MOISTURE FEEDS UP FROM THE SOUTH
AND WEST.

TWO JET STREAKS THIS AFTERNOON COME INTO PLAY. UPPER FLOW REMAINS
SOUTHWEST OVER OUR AREA INDICATING SLOW MOVING FRONT ONCE IT GETS
NEAR THE COAST. DO NOT SEE THIS FRONT PLOWING THROUGH TONIGHT.

SO...WILL KEEP 50 POPS GOING BUT WILL NOT TIME SINCE IT IS ALREADY
RAINING ACROSS WESTERN ZONES. WILL PUT MENTION OF HEAVY DOWNPOURS IN
THE ZONES FOR LATE THIS AFTERNOON BECAUSE LOCALIZED FLOODING A
CONCERN WITH PWATS OF 2 INCHES.

MARINE: WILL CHANGE WIND FOR TONIGHT. BELIEVE SW WINDS WILL BECOME
VARIABLE LATER TONIGHT AS FxRONT SLOWLY MOVES ACROSS WATERS.

.OKX...NONE.

PW

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.